Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 14, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 10, 2020, 9:01 PM CST for 6 counties in Texas. It was in force for 74 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2020, 9:01 PM CST (03:01 UTC)
- Expired
- Jan 10, 2020, 10:15 PM CST
- In force
- 74 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bastrop County, TX, DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Lavaca County, TX, Lee County, TX
The radar
The Ft Hood radar (KGRK), 99 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 9:11 PM CST | TSTM WND DMG | Buescher State Park, TX | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM BUESCHER STATE PARK. NUMEROUS POWER POLES DAMAGED AND LINES DOWN NEAR THE INTERSECTION OF HWY 71 AND FM ROAD 153 AND AROUND SMITHVILLE. TIME ESTIMATED BY RADAR. |
| Jan 10, 9:12 PM CST | TSTM WND DMG | Buescher State Park, TX | PICTURES SHARED ON SOCIAL MEDIA OF A SMALL METAL TOWER BLOWN OVER AND A LARGE TREE UPROOTED NEAR THE ENTRANCE OF BUESCHER STATE PARK. TIME ESTIMATED BY RADAR. |
| Jan 10, 9:28 PM CST | TSTM WND DMG | 9 S Giddings, TX | 18 WHEELER BLOWN OVER ON U.S. 77 NEAR WARDA. ALSO REPORTS OF NUMEROUS TREES OVER NEARBY ROADS. |
| Jan 10, 9:30 PM CST | TSTM WND GST 60 | 3 Wsw Giddings, TX | MEASURED AT GIDDINGS-LEE COUNTY AIRPORT - KGYB. |
| Jan 10, 9:40 PM CST | TSTM WND DMG | 3 Ssw Round Top, TX | SEVERAL METAL SIDING BUILDINGS NEAR FM ROAD 954 AND HIGHWAY 237 AROUND WARRENTON WERE DESTROYED. NUMEROUS TREES UPROOTED AND SNAPPED 2 MILES WEST OF WARRENTON NEAR BAUER ROAD. PRELIMINARY INDICATIONS WERE BELIEVED TO BE STRAIGHT-LINE WINDS. TIME ESTIMATED BY R |
| Jan 10, 10:11 PM CST | TSTM WND DMG | Buescher State Park, TX | NUMEROUS POWER POLES DAMAGED AND LINES DOWN NEAR THE INTERSECTION OF HWY 71 AND FM ROAD 153 AND AROUND SMITHVILLE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 3:30 PM CST | Severe Thunderstorm Watch | SPC | 68 days |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 3.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1973 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
670
WUUS54 KEWX 110301
SVREWX
TXC021-123-149-177-285-287-110415-
/O.NEW.KEWX.SV.W.0014.200111T0301Z-200111T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
901 PM CST Fri Jan 10 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northeastern DeWitt County in south central Texas...
Eastern Bastrop County in south central Texas...
Lee County in south central Texas...
Eastern Gonzales County in south central Texas...
Fayette County in south central Texas...
Lavaca County in south central Texas...
* Until 1015 PM CST.
* At 900 PM CST, severe thunderstorms were located along a line
extending from near Rockdale to near Westhoff, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cuero, Gonzales, Yoakum, Giddings, La Grange, Smithville,
Schulenburg, Hallettsville, Shiner, Flatonia, Lexington, Moulton,
Shelby, Waelder, Fayetteville, Dime Box, Round Top, Fedor, Sublime
and Muldoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2908 9692 2910 9697 2916 9756 2976 9736
2979 9732 2981 9735 3047 9714 3056 9696
3054 9692 3046 9690 3039 9679 3032 9674
3029 9665 3024 9674 3016 9679 3014 9677
3014 9665 2996 9657 2963 9687 2934 9656
TIME...MOT...LOC 0300Z 275DEG 43KT 3060 9703 2925 9752
HAIL...<.75IN
WIND...60MPH
$$
BMW1 follow-up statement
605
WWUS54 KEWX 110352
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
952 PM CST Fri Jan 10 2020
TXC021-123-177-285-110400-
/O.CAN.KEWX.SV.W.0014.000000T0000Z-200111T0415Z/
DeWitt TX-Bastrop TX-Gonzales TX-Lavaca TX-
952 PM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWITT...EASTERN
BASTROP...EASTERN GONZALES AND LAVACA COUNTIES IS CANCELLED...
The severe thunderstorms which prompted the warning have either
weakened or moved out of the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.
LAT...LON 3001 9700 3047 9714 3056 9696 3054 9692
3046 9690 3039 9679 3032 9674 3029 9665
3024 9674 3016 9679 3014 9677 3014 9665
2996 9657 2963 9687 2964 9705
TIME...MOT...LOC 0350Z 211DEG 52KT 3027 9673
$$
TXC149-287-110415-
/O.CON.KEWX.SV.W.0014.000000T0000Z-200111T0415Z/
Lee TX-Fayette TX-
952 PM CST Fri Jan 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR LEE AND FAYETTE COUNTIES...
At 950 PM CST, a severe thunderstorm was located near Lake Somerville
State Park & Trailway, or 13 miles northeast of Giddings, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Giddings, La Grange, Schulenburg, Lexington, Shelby, Fayetteville,
Dime Box, Round Top, Fedor, Tanglewood, Lake Somerville State Park &
Trailway, Carmine, Swiss Alp, Rutersville, Dubina, Northrup,
Warrenton, Engle, Ledbetter and Waldeck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3001 9700 3047 9714 3056 9696 3054 9692
3046 9690 3039 9679 3032 9674 3029 9665
3024 9674 3016 9679 3014 9677 3014 9665
2996 9657 2963 9687 2964 9705
TIME...MOT...LOC 0350Z 211DEG 52KT 3027 9673
HAIL...<.75IN
WIND...60MPH
$$
BMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:16 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 10, 6:16 PM CST, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 616 PM CST Fri Jan 10 2020 .UPDATE... Included Dimmit and Zavala county into the evening Severe Thunderstorm Watch Area per coordination with SPC. && .PREV DISCUSSION... /ISSUED 559 PM CST Fri Jan 10 2020/ UPDATE.../INCREASED POPS WEST OF HWY281 THIS EVENING/ This is an update to acknowledge radar echoes that developed around Eagle Pass. The continue severe threats with isolated tornado potential remains in play for this evening. Timing will be discussed in the AVIATION section below. AVIATION.../00Z TAFS/ A line of strong to severe storms will move east at around 30 mph to near a Boerne to Liberty Hill line by 01Z and possibly accelerate as it reach the vcntys of AUS/SAT/SSF by around 02Z. Airport Wx Warnings are likely for thunder and possibly also for the 40 knot wind threshold if stronger cells approach. Hail is also a consideration and will update to add GR/GS depending of how things look at the times of the AWW issuances. Lingering showers and isolated storms should continue for another two hours with benign weather to resume after 06Z. PREV DISCUSSION... /ISSUED 334 PM CST Fri Jan 10 2020/ UPDATE... SPC has issued a Severe Thunderstorm Watch for the area along and east of a line from Llano to Kerrville to Pearsall until 10 pm. PREV DISCUSSION... /ISSUED 247 PM CST Fri Jan 10 2020/ SHORT TERM (Tonight through Saturday Night)... Upper air analysis this morning showed a deep trough from the Four Corners to the Baja Peninsula. The flow over Texas was from the southwest. At the surface, a cold front was stretched over West Texas from the Panhandle to the Big Bend. Our CWA is in the warm sector ahead of the front and winds are from the southeast. Temperatures across the area ranged from the lower 70s to the lower 80s and dewpoints were generally in the 60s. This warm, moist environment is ripe for convective development. However, the morning sounding from DRT had a strong cap at the top of the boundary layer. The has been eroding to our north and northwest and we expect this continue as the front moves to the east. Forecast soundings show 1500-2000 j/kg of CAPE, 55-60 kts of 0-6 km wind shear, and mid- level lapse rates around 8 C/km. We expect to see thunderstorms develop later this afternoon and continue through the evening. With the conditions mentioned above, some storms could be strong to severe. The most likely threats will be strong wind gusts up to 70 mph and large hail up to two inches. We expect storms to move into our north east area by late afternoon and progress to the southeast reaching I-35 by around 6 pm and be out of our CWA by around midnight. Behind the front winds will become westerly to northwesterly bringing drier, cooler air. Low temperatures Saturday will be 15 to 25 degrees cooler than Friday morning. Winds Saturday will be breezy front the northwest. High temperatures will be near 20 degrees cooler than Friday. Saturday night the surface high will move across North Texas and turn the low level flow around to the southeast. Winds will be light and skies will be clear leading to good radiational cooling and another drop in temperatures of about 10 degrees. LONG TERM (Sunday through Friday)... With longwave troughing across the western United States during the long term forecast, a series of northern Pacific shortwave troughs rounding the base of the larger trough will eject into the Southern Plains every 1-2 days next week. This will allow for a few cold fronts to make runs towards the region. These disturbances look to remain too far north to allow for any significant frontal intrusion through mid-week, but should allow for a frontal boundary to reach the region by Thursday. As a result, dry conditions areawide Sunday will transition to some low daily rain chances east of Interstate 35 Monday through Wednesday as modified Gulf air moves back into the region. This will also allow for temperatures to moderate from the 60s to low 70s on Sunday into the mid 70s to low 80s by Wednesday. Rain chances Thursday will linger in the vicinity of the remnant frontal boundary, which lift north of the region Friday. Expect highs in the mid 50s to mid 60s behind the front Thursday with highs in the mid 60s to low 70s by Friday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 44 55 35 63 47 / 90 0 0 0 0 Austin Bergstrom Intl Airport 45 55 32 63 43 / 90 0 0 0 0 New Braunfels Muni Airport 48 57 34 65 46 / 100 0 0 0 0 Burnet Muni Airport 40 53 33 63 44 / 70 0 0 0 0 Del Rio Intl Airport 47 61 39 68 47 / - 0 0 0 0 Georgetown Muni Airport 42 54 33 62 44 / 80 0 0 0 0 Hondo Muni Airport 45 63 34 68 44 / 80 0 0 0 0 San Marcos Muni Airport 46 57 32 64 44 / 100 0 0 0 0 La Grange - Fayette Regional 48 54 33 64 47 / 100 0 0 0 - San Antonio Intl Airport 48 60 38 65 48 / 100 0 0 0 0 Stinson Muni Airport 48 61 38 66 49 / 100 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Oaks Long-Term...Oaks
Hazardous weather outlook, Jan 10, 3:57 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 357 PM CST Fri Jan 10 2020 TXZ171>173-183>194-202>209-217>225-228-112200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 357 PM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Strong to severe storms will be possible this afternoon and tonight for areas generally along and east of a Rocksprings to Carrizo Springs line. The most favored areas for severe storms will be east of a Llano to San Antonio to Pearsall line. The main threat will be damaging wind gusts up to 70 mph and hail up to two inches, however, isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated fire weather conditions are possible Saturday afternoon across the western Edwards Plateau and Rio Grande Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening east of a Rocksprings to Carrizo Springs line.
In the hours before
Local storm report, Jan 10, 8:30 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
830 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND DMG 4 N SOMERSET 29.28N 98.67W
01/10/2020 BEXAR TX PUBLIC
WIND DAMAGE REPORTED NEAR VON ORMY TO A
RESIDENCE AND TRAMPOLINE.
&&Local storm report, Jan 10, 8:34 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 2 E SERENADA 30.71N 97.66W
01/10/2020 U0.75 INCH WILLIAMSON TX PUBLIC
&&Local storm report, Jan 10, 8:36 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
836 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 5 NE HENLY 30.24N 98.15W
01/10/2020 U0.75 INCH HAYS TX PUBLIC
&&Local storm report, Jan 10, 8:43 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
843 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST 2 SE UNIVERSAL CITY 29.53N 98.28W
01/10/2020 M66 MPH BEXAR TX ASOS
WIND GUST TO 57 KT AT KSKF.
&&Local storm report, Jan 10, 8:46 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
846 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 2 N AUSTIN 30.30N 97.74W
01/10/2020 E0.88 INCH TRAVIS TX PUBLIC
&&
EMPLocal storm report, Jan 10, 8:52 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
852 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND GST 3 E LACKLAND AFB 29.38N 98.58W
01/10/2020 M66 MPH BEXAR TX ASOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
SE UNIVERSAL CITY. WIND GUST TO 57 KT AT
KSKF.
&&The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 6:07 PM CST | Special Weather Statement | EWX | Zavala | 38 min |
| Jan 10, 6:13 PM CST | Special Weather Statement | EWX | Blanco | 62 min |
| Jan 10, 6:23 PM CST | Special Weather Statement | EWX | Uvalde | 37 min |
| Jan 10, 6:45 PM CST | Special Weather Statement | EWX | Kendall, Medina | 60 min |
| Jan 10, 6:46 PM CST | Severe Thunderstorm Warning | EWX | Blanco, Comal, Hays, Kendall | 38 min |
| Jan 10, 6:52 PM CST | Severe Thunderstorm Warning | EWX | Frio, Medina | 38 min |
| Jan 10, 6:52 PM CST | Tornado Warning | EWX | Kendall | 23 min |
| Jan 10, 7:03 PM CST | Severe Thunderstorm Warning | EWX | Blanco, Kendall | 42 min |
| Jan 10, 7:19 PM CST | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Medina | 56 min |
| Jan 10, 7:34 PM CST | Special Weather Statement | EWX | Comal | 26 min |
| Jan 10, 7:49 PM CST | Severe Thunderstorm Warning | EWX | Caldwell, Hays | 41 min |
| Jan 10, 7:53 PM CST | Severe Thunderstorm Warning | EWX | Bexar, Comal, Gonzales, Guadalupe, Hays, Wilson | 37 min |
| Jan 10, 8:03 PM CST | Tornado Warning | EWX | Guadalupe | 27 min |
| Jan 10, 8:08 PM CST | Special Weather Statement | EWX | Travis, Williamson | 52 min |
| Jan 10, 8:13 PM CST | Areal Flood Advisory | EWX | Travis, Williamson | 4 hr |
| Jan 10, 8:26 PM CST | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Gonzales, Guadalupe, Hays, Travis and 1 more | 49 min |
| Jan 10, 8:32 PM CST | Tornado Warning | EWX | Caldwell, Gonzales, Guadalupe | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.